Preventing pregnancy is only one of the reasons women consider birth control. Hormonal birth control methods like the Pill can also be used as a safe solution for irregular periods, menstrual cramps, acne, and more. Still, you might have concerns about taking it, especially if you’re new to birth control or haven’t used it in a while. We asked Joni Gunzburger, FNP-C, a nurse practitioner with Nurx™, to shared some of the most common patient concerns she receives about birth control, and how she addresses them. Joni is a family nurse practitioner focusing on health and wellness with an emphasis on preventive care.
Q: I worry about putting on weight. Can birth control use cause weight gain?
Joni: The possibility of gaining weight on birth control is a very common concern. There are even some users who hope birth control will help them gain a few pounds. Current evidence, however, does not support a link between birth control and weight gain, with the exception of the Depo-Provera shot, which is known to cause weight gain. For other methods, such as the pill, patch, ring, and implant, weight gain is not an anticipated side effect. If a user does happen to notice weight gain when starting the pill, it is typically related to water retention rather than fat, is minimal, and returns to normal within two to three months.
Q: I don’t want to break out. Is acne a side effect of taking birth control?
Joni: Acne can occur during the first four to six weeks of starting any new hormonal birth control as your body works to adjust, but it’s not usually severe or ongoing. In fact, most birth control pills can help improve acne-prone skin — even those that aren’t specifically FDA-approved for this purpose. If you try a type of birth control for three months or more and find yourself in the rare situation of ongoing or worsening acne, then it might be time to change to a different hormone combination or birth control with lower androgenic activity.
Q: Frequent mood changes are never fun. Will birth control cause mood swings? What about in women diagnosed with mood disorders?
Joni: Mood changes can occur with any hormonal birth control and, as with other side effects, are expected to subside within three months of starting. Birth control can actually improve mood swings over time by regulating hormones. For users who are particularly concerned about this occurring, I recommend a low-dose, monophasic birth control pill. Monophasic pills contain the same doses of hormones in each active pill and help prevent significant hormone shifts that might lead to mood swings.
For users who have diagnosed mood disorders, it’s important to know that birth control can interact with some medications used to treat these disorders, so let your prescribing provider know what medications you’re currently taking.
Q: I’m worried that birth control will cause spotting or irregular bleeding. Is this a possibility?
Joni: Birth control can contribute to some spotting between periods or irregular periods in the first three months of use. These symptoms tend to resolve during that time, after which periods become lighter and more regular. If irregular bleeding continues beyond the first three months, it’s time to check in with your health care professional to discuss possible causes and solutions. Sometimes this occurs if you use continuous dosing to skip periods before your body has adjusted to the hormones or because your body needs a birth control with more estrogen.
Q: I suffer from headaches, including migraines. Will birth control worsen headaches and migraines?
Joni: Estrogen fluctuations can contribute to headaches, including migraines. If you have a history of frequent headaches, it’s important to mention this so your doctor can take it into consideration when recommending birth control options. A low-dose, monophasic pill often works well for users who struggle with headaches. In the rare case that you suffer from continued headaches even with low-dose birth control or you experience migraines with aura, you can use a progestin-only birth control option.
Find a birth control that’s the best fit for your body and your needs by talking to the health care professionals at Nurx™.
This blog provides information about telemedicine, health and related subjects. The blog content and any linked materials herein are not intended to be, and should not be construed as a substitute for, medical or healthcare advice, diagnosis or treatment. Any reader or person with a medical concern should consult with an appropriately-licensed physician or other healthcare provider. This blog is provided purely for informational purposes. The views expressed herein are not sponsored by and do not represent the opinions of Nurx™.